Alert archive / Kentucky / Tornado Warnings in 2003

Tornado Warning 6, NWS Paducah, KY

April 20, 2003Daviess County, Kentucky; Spencer County, Indiana

NWS Paducah, KY issued this tornado warning at Apr 20, 2003, 5:27 PM CDT for Daviess County, Kentucky; Spencer County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 5:27 PM CDT (22:27 UTC)
Expired
Apr 20, 2003, 6:00 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Spencer County, IN, Daviess County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Apr 20, 12:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WFUS53 KPAH 202227
TORPAH
INC147-KYC059-202300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  SPENCER COUNTY IN SOUTHWEST INDIANA
  DAVIESS COUNTY IN NORTHWEST KENTUCKY

* UNTIL 600 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES WEST OF
  ROCKPORT...OR ABOUT 10 MILES SOUTH OF NEWBURGH...MOVING EAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE GRANDVIEW AND ROCKPORT...THE STORM IS
  EXPECTED TO CROSS NORTHWEST DAVIESS COUNTY...AND COULD CROSS THE
  EXTREME NORTHWEST PART OF OWENSBORO METRO.

SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3795 8722 3771 8737 3780 8695 3802 8690

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 20, 12:30 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 20, 12:30 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN
ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS.
ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE
MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA.
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE
SURFACE LOW.

THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE
WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE
THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING
LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA
POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN
ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE
1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE
HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1.
LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES
POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR
TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE
ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE
BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR
TO THE LOW CENTER...AS PER COORD WITH SPC.  OTHERWISE EXPECT CHCS OF
PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON.

FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND.

.PAH...NONE.

KH
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 4 hours 50 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA
THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO
BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD
EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR
TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS
WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS
EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING
SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 20, 3:23 PM CDT, 2 hours 4 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 FOR PORTIONS OF SOUTHERN ILLINOIS
HAS BEEN CANCELED...

THE SEVERE THUNDERSTORMS HAD MOVED EAST OF THE AFOREMENTIONED AREA.
THEREFORE...THE WATCH HAS BEEN CANCELED.

...SEVERE THUNDERSTORM WATCH 138 FOR SOUTHWEST INDIANA REMAINS IN
EFFECT UNTIL 600 PM...

...SEVERE THUNDERSTORM WATCH 139 FOR PORTIONS OF SOUTHERN ILLINOIS
AND WEST KENTUCKY REMAINS IN EFFECT UNTIL 700 PM...

MONITOR NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS AND POSSIBLE
WARNINGS.

KH
Local storm report, Apr 20, 3:53 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    CROFTON                   KY   1.75 INCH HAIL
04/20/03   CHRISTIAN                      NUMEROUS TREES DOWN
                                          REPORTED BY EOC
Local storm report, Apr 20, 4:12 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    PETERSBURG                IN   0.75 INCH HAIL
04/20/03   PIKE                           RELAYED THROUGH WABASH
                                          COUNTY EMA

0403 PM    MACKEY                    IN   0.75 INCH HAIL
04/20/03   GIBSON                         REPORTED BY TRAINED
                                          SPOTTERS

0403 PM    MACKEY                    IN   60 MPH WIND GUST
04/20/03   GIBSON                         REPORTED BY TRAINED
                                          SPOTTERS

0406 PM    GREENVILLE                KY   0.75 INCH HAIL
04/20/03   MUHLENBERG                     REPORTED BY TRAINED
                                          SPOTTERS

0409 PM    MOUNT VERNON              IN   0.75 INCH HAIL
04/20/03   POSEY                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 20, 4:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    VELPEN                    IN   1.00 INCH HAIL
04/20/03   PIKE                           REPORTED BY EM DIRECTOR
Local storm report, Apr 20, 5:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    HENDERSON                 KY   0.75 INCH HAIL
04/20/03   HENDERSON                      REPORTED BY HENDERSON
                                          COUNTY DES DIRECTOR

0508 PM    MURRAY                    KY   1.75 INCH HAIL
04/20/03   CALLOWAY                       DIME SIZE HAIL COVERING
                                          THE GROUND ALSO. REPORTED
                                          BY TRAINED SPOTTERS AND
                                          CITY POLICE
Local storm report, Apr 20, 5:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    HENDERSON                 KY   1.00 INCH HAIL
04/20/03   HENDERSON                      REPORTED BY HENDERSON
                                          COUNTY DES DIRECTOR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:54 PM CDTSevere Thunderstorm WarningPAHCaldwell36 min
Apr 20, 2:59 PM CDTSevere Thunderstorm WarningPAHTrigg46 min
Apr 20, 3:28 PM CDTSevere Thunderstorm WarningPAHChristian32 min
Apr 20, 3:38 PM CDTTornado WarningPAHChristian32 min
Apr 20, 3:58 PM CDTTornado WarningPAHMuhlenberg47 min
Apr 20, 4:32 PM CDTSevere Thunderstorm WarningPAHUnion43 min
Apr 20, 4:52 PM CDTSevere Thunderstorm WarningPAHHenderson38 min
Apr 20, 5:00 PM CDTTornado WarningPAHHenderson30 min
Apr 20, 5:07 PM CDTSevere Thunderstorm WarningPAHCalloway23 min
Apr 20, 5:40 PM CDTSevere Thunderstorm WarningPAHTrigg35 min
Apr 20, 5:46 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster44 min
Apr 20, 5:58 PM CDTSevere Thunderstorm WarningPAHChristian47 min
Apr 20, 6:28 PM CDTSevere Thunderstorm WarningPAHDaviess32 min
Apr 20, 3:54 PM CDTSevere Thunderstorm WarningPAHGibson, Pike51 min
Apr 20, 4:11 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick34 min
Apr 20, 4:48 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick42 min

Nearby

Tornado Warnings in Kentucky, 2003Tornado Warnings in Indiana, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.